Chemo and Sarcoidosis Brain—Or Is It Brane?

May 30, 2014 at 4:33 pm (Uncategorized) (, , , , , , , , )

When I was writing my last blog entry I got stuck on the verb “does.” As I went to type it, my mind seemed to empty itself of my past fifteen years as a professional writer, along with nearly forty years of reading books and writing papers all stuffed with the word “does.” I paused. Does. How the heck do you spell does? The pause lengthened to an uncomfortable minute or two, in which my mind grew even blanker. I typed “dos.” Was that right? It didn’t look like it. So I tried “dose.” “But that’s dose!” I thought indignantly.

By now the blankness had given way to full-fledged panic. “I can’t spell does! What is wrong with me? Am I losing my mind?” With tears in my eyes, I googled “dos,” the closest I could come to the elusive “does” and came up with a lot of pages about disc operating systems and the number two in Spanish. Through my frustration and fear, I thought to try “definition do.” At least I remembered that “does” is one of the conjugations of the verb “to do.” And there it was. Third person singular. D-o-e-s. I slapped my forehead and groaned. Of course. How could I have forgotten something so basic?

The answer to my question is chemo brain, which the Mayo Clinic helpfully defines as “a common term used by cancer survivors to describe thinking and memory problems that can occur after cancer treatment.” I’m not a cancer survivor or a cancer patient. I’m a resident of Chronic Town, living with sarcoidosis for the past decade. But I’ve sure been getting a lot of cancer drugs in the past few years. Since 2008, I’ve been on a cocktail of treatments that includes at least two chemotherapy agents. My brain is finally bearing witness to the rigors of this protocol.

I’ve been having memory problems for a few years. I simply cannot remember names when I’m introduced to new people. Minutes after shaking someone’s hand in introduction, her name evades me. Similarly, I can’t keep track of appointments anymore. I used to keep my calendar in my head. These days, I’m lucky if I can somehow remember to look at my calendar to see what I managed to write down in it. Even leaving it smack in the middle of the kitchen table for me to see first thing in the morning doesn’t always do the trick. I’ve had to put Jay in charge of keeping track of my doctor appointments. I don’t lose my car keys, but that’s because I literally run into the counter where we stow our keys when I walk into the house. But I do lose whole conversations with Jay, Andrew, and my friends. I’ve taken to schlepping a notebook around with my everywhere to write down details of chats as they happen, but the odds are good that when the moment arises, I’ll forget I have my notebook.

But lately, my memory and thinking problems have reached a whole new level. I can’t remember words. And one day, as I was poised to write a check, I could not conjure up what year it was. I stood there shuffling my feet. Was it 2012? That didn’t sound right, but neither did 2013 or 2014? There was no way it was already 2014, right? After a few agonizing minutes of this, I somehow thought to look at my cell phone, which handily displays the date. It was 2014. Wow.

I’ve talked to my doctors about these memory chasms (lapses feels too small a word to convey the level of terror they bring with them). It’s all perfectly normal, the white coats reassure me. But that doesn’t make me feel better when I’m unable to place myself correctly in time and remember words I learned how to spell in first grade. Andrew tried to console me when I told Jay and him about my “does” debacle. “It’s OK Mom. The other day I spelled “know” as “now,” he said sweetly. But it’s different. It’s so different. Words are my identity. I belong to a tribe of wordsmiths, and to suddenly lose the most basic of our basic building blocks feels threatening and horrifying. Who will I be if I can no longer summon the words to write?

My doctors say most of my cognitive issues will resolve once I’ve been off chemo for a while. When will this be? Unlike most cancer patients who follow a protocol, I’ve been put on three chemotherapy drugs indefinitely. Hopefully, the Acthar I just started (thanks to the generous folks at NORD) will allow me to get a break from at least one of these toxic treatments—but that’s assuming the Acthar works (which we’ll hopefully get at least a preliminary sense of in a couple months).

So what can I do? I’m trying humor. I told the woeful tale of “does” as a joke to Jay and Andrew. How else can I present it? We deal with enough crappy side effects from my disease that manufacturing a crisis about how to spell “does” doesn’t feel fair to any of us. I also tell myself that every one of us alive is in Chronic Town. As we get older, our memories fade a little. It’s normal. It’s natural. I’m not being singled out for persecution. And there’s not much to do about it but deal with it, right?

I’m contemplating a chain of post-it notes, reminding me to look somewhere else to be reminded of something important. I can stick post-it notes on the bathroom mirror, the coffee pot, and my forehead to prod me to look in my calendar so I can remember that I have yoga on Thursday evening and a coffee date on Friday. If more basic words continue to fail, I’ll start a file of them on my computer, along with the year. Now, if I could just remember that I have the file, I’ll be in business.

Have you ever forgotten anything terrifyingly basic? What are your strategies for dealing with forgetting?

9 Comments

  1. kathryn scruggs said,

    Oh yes. I’ve been on alprazolam for 30 yrs and I’m also told that My good memory will return if I stopped it. But there’s no chance Of that. Now I do Lumosity daily and it might be helping

    Sent from my iPhone Kathy Scruggs

    >

    • Rebecca Stanfel said,

      I should look into Lumosity. Thanks for the tip!

  2. Randy Bekkedahl said,

    Hi Rebecca, It feels good to be back in Chronic Town. Reading your memory problems sent chills down my spine. I, too, have been having memory lapses—not remembering people’s names, even good friends who I have know for years. Once, I even forgot my wife’s name while introducing her! Did I catch hell for that. But I never made a connection to the meds I take and the white coats never did either when I brought it up. So I chalked it up to getting older and “normal.”

    I take Cimzia injections and methotrexate injections and about 14 other meds for various ailments. I also have Sjogren’s Syndrome in addition to the Ankylosing Spondylitis and Psoriatic Arthritis, Psoriasis and periodically I get Uveitis. The doc told me the Sjogren’s can cause neurological issues, which I have (numb feet and toes) but there was nothing they could do for it. Sigh.

    So, I use a large calendar book that I leave on the kitchen table, my wife helps me and everyone is learning I am not all that reliable anymore. That way they don’t expect as much from me.

    I will do some research into the med connection and see if I can learn anything.

    Thanks for sharing your story. It matters.

    • Rebecca Stanfel said,

      Randy, you have no idea how much your words meant to me: “Thanks for sharing your story. It matters.” Thank you!

      And I say the same back to you. Your writing always makes me think, and I feel such a connection with you. I read Jay your comments and he said the same thing. Our families are dealing with so many similar issues.

      Good luck with the med research. In some ways, it’s better to know, even if stopping the medication isn’t an option. At least that’s how my tired brain is thinking today.

      Thank you again for taking the time to write. Hang in there.

  3. t426 said,

    I totaly relate. I had to stop my migraine me as it was .taking it worse. That on top of the chemo drugs, no good.
    Hope you doing better. Remember your not alone. My phone is my brain.

  4. Rebecca Stanfel said,

    Thank you. I’ve heard that some of the migraine meds have a laundry list of side effects. Using my phone more is a good idea. Thanks for taking the time to comment.

  5. sarad2 said,

    Reblogged this on sarad2's Blog.

  6. sarad2 said,

    Brilliantly put..steroids and chemo can leave you absent minded and shakes
    One horrific relapse is all it took to nab my career of 25 years. .
    I would like to write to give others hope, but my words often come out in a jumbled mess, spelling is ok for the safeguard of spellchecker. .but if the words make sense all put together is my battle, so kudos to you and brilliantly put

    • Rebecca Stanfel said,

      Thanks for reblogging my post! I so understand how “words often come out a jumbled mess.” Sorry to hear that the steroid and chemo compbination caused trouble at work. Hang in there. Thanks for reading and taking the time to comment.

      –Rebecca

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: